May 01, 2007 —

As a pediatric nurse practitioner in a high school, I deal with injuries and sickness every day. But sprains and headaches are much easier for parents to deal with than drug abuse. It's especially difficult to cope with an unfamiliar, dangerous behavior like the abuse of over-the-counter and prescription drugs. It's important that parents know that when taken in the correct dosage, over-the-counter cough medicines containing dextromethorphan are safe and effective. But when kids choose to take 25-50 times the recommended dosage, the effects of these medicines can be very dangerous. And this is exactly what teens are doing. The side effects of taking excessive amounts of cough medicine can include:

  • Blurred vision
  • Stomach pain, nausea, and vomiting
  • High blood pressure and rapid heart beat
  • Numbness of fingers and toes
  • Drowsiness and dizziness
  • Fever and headaches
  • Loss of consciousness

The abuse of dextromethorphan becomes even more dangerous when cough medicine is combined with other drugs or alcohol, and taken to excess. Talk to your kids, and listen to them. Be aware of changes in their attitudes or behaviors, and communicate about your concerns. Be prepared by reading about the warning signs of cough medicine abuse and find out how to protect your children.